Email updates

Keep up to date with the latest news and content from BMC Pharmacology and Toxicology and BioMed Central.

Open Access Case report

Unusual case of severe arrhythmia developed after acute intoxication with tosylchloramide

Vincenzo Lariccia1, Alessandra Moraca2, Marco Marini2, Annamaria Assunta Nasti1, Ilaria Battistoni2, Salvatore Amoroso1* and Gian Piero Perna2

Author Affiliations

1 Department of “Biomedical Sciences and Public Health, University “Politecnica delle Marche”, Ancona, Italy

2 Department of Cardiology, Azienda Ospedaliero-Universitaria “Ospedali Riuniti di Ancona”, Ancona, Italy

For all author emails, please log on.

BMC Pharmacology and Toxicology 2013, 14:8  doi:10.1186/2050-6511-14-8

Published: 24 January 2013

Abstract

Background

Drugs not commonly considered to be cardioactive agents may cause prolongation of the QT interval with resultant torsades de pointes and ventricular fibrillation. This form of drug toxicity often causes cardiac arrest or sudden death.

Case presentation

After accidental ingestion of tosylchloramide a caucasian 77-year-old woman, with a family history of cardiovascular disease and hypertension, was admitted to the intensive care unit following episodes of torsades de pointes with a prolonged QT/QTc interval (640/542 ms). The patient received an implantable cardioverter-defibrillator, was discharged from the hospital with normal QT/QTc interval and did not experience additional ventricular arrhythmias during one year of follow-up.

Conclusion

This is the first report concerning an unusual case of torsades de pointes after accidental intoxication by ingestion of tosylchloramide. The pronounced impact of the oxidyzing agent tosylchloramide on the activity of some of the ion channels regulating the QT interval was identified as a probable cause of the arrhythmia.

Keywords:
Tosylchloramide; Acute intoxication; Arrhythmia; Ventricular fibrillation; Ion channels